Tuesday, November 29, 2011

Unusual Poison . . .

Just now, we had MY, a 25 year old man who was brought in by his parents with the history of poison ingestion. On examination, he was frothing, had an almost pin point pupil and pulse was around 45 per minute.


As is the usual diagnosis with poisoning in a rural area, we started him off on a bolus of Injection Atropine in response to Organophosphorus poisoning.


He responded well but then he started shivering. As I sat to write the inpatient chart - I casually asked them if they knew the exact name of the poison. The father told me 'Endosulphan'. He was absolutely sure. It seems that it is very much used as an insectide in vegetable cultivation around us.


I searched quite a lot for any literature on the management of 'Endosulphan Poisoning'. I even called up my colleague in Madhepura Christian Hospital. I got some reading material which has almost helped me in planning the furthur treatment.


However, considering into fact that endosulphan is quite a dangerous poison and is in the process of being banned all over the world, it is a bit concerning that it is very freely available even now. Interestingly, Sr. Deepti who is managing MY comes from that part of Kerala, which has witnessed the horrific effects of endosulphan poisoning.


A bit more concerning was the circumstances of the poisoning. It seems MY and his father was threshing wheat with the help of bullocks. In between the bullocks were not behaving well and the father pulled up MY for not keeping the bullocks under control.


Off went MY in a huff into his house and drank the contents of the pesticide bottle. Later in the day they came with the bottle of the pesticide and so we were ultimately sure.

The next 12 hours is going to be critical. It is not even one year since MY got married. Kindly pray that MY will recover well. None of us have any experience of managing 'Endosulphan poisoning'. We welcome suggestions and advice. . .

1 comment:

  1. It's got a very high mortality rate.
    I think the idea is to manage the seizures and give ventilatory support.
    Someone from ODC was sharing how they had a patient on the ventilator for forty days???

    ReplyDelete